Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Cheyenne, WY

September 11, 2019Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Sep 11, 2019, 1:34 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 1:34 PM MDT (19:34 UTC)
Expired
Sep 11, 2019, 3:44 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS55 KCYS 111934
FFWCYS
WYC015-021-031-112230-
/O.NEW.KCYS.FF.W.0036.190911T1934Z-190911T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
134 PM MDT Wed Sep 11 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  North central Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 430 PM MDT.

* At 133 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Chugwater and Slater. 

Additional rainfall amounts of an additional two inches of rain 
are possible in the warned area.

This includes Interstate 25 in Wyoming between mile markers 31 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4143 10499 4182 10491 4182 10450 4142 10463

$$

Claycomb
1 follow-up statement
595 
WGUS75 KCYS 112144
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
344 PM MDT Wed Sep 11 2019

WYC015-021-031-112153-
/O.CAN.KCYS.FF.W.0036.000000T0000Z-190911T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-Laramie WY-Platte WY-
344 PM MDT Wed Sep 11 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4143 10499 4182 10491 4182 10450 4142 10463

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:53 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 11, 11:53 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Wed Sep 11 2019

.SHORT TERM...(Today through Friday)
Issued at 325 AM MDT Wed Sep 11 2019

For today, Round 2. Atypical pattern for mid September will
likely result in another round of severe weather today through
late this evening. KCYS radar loop has been relatively quiet this
morning with a few isolated thunderstorms across western Nebraska,
northern Converse County, and across the Snowy and Sierra Madre
range across southeast Wyoming. Low stratus is beginning to
develop across far eastern Wyoming and across western Nebraska
early this morning. IR Satellite depicts a large area of cool
cloud tops, in the shape of a comma, across far Western Wyoming
and Utah. This is the position of the main shortwave disturbance
just ahead of the main upper level trough pushing east across the
Great Basin Region. At the base of the trough is the secondary
disturbance aloft, which will impact the area later today. A
combination of this vigorous disturbance, favorable jet dynamics,
and frontogenesis/forcing along the main cold front will result in
scattered severe thunderstorms with the potential for several
lines of storms moving east and northeast across the area. All
high res models are hinting to multiple lines of convection into
late this evening as the base of the main upper level trough moves
across the area into tonight. Otherwise, convective environment
appears eerily similar to yesterday with better dynamic forcing
overall. Very large hail and strong damaging winds are expected
again today with MLCAPE once again between 2000 to 3000 j/kg and
plentiful shear. The only notable differences are: (1) the
coverage may be a bit further west into Albany and even portions
of Carbon county, thunderstorms are further south towards the
Colorado border and the I-80 corridor. (2) The 06z NAM has trended
towards much weaker 0-2km shear, which will impact tornado-
genesis across the area. This is mainly due to the position and
development of the lee-side low as the main front moves east.
However, the 06Z NAM trended the same way yesterday even though
several tornadoes developed in/near the North Platte River valley,
so will stick with the more aggressive 00z NAM, NAMnest, and
HRRR. Expect a few tornadoes along and south of the North Platte
River valley this afternoon and this evening.

Will also need to monitor flash flooding (see Hydro discussion
below) since storms with very heavy rainfall may train over the
same areas. However, with pretty fast storm motions as high as 35
knots, this may not be as high as a threat as the other modes of
severe weather. The cold front should push through the area by
this evening, but may stall for a time near the Colorado border as
another round of storms develop.

Strong to severe thunderstorms should become more isolated and
eventually come to an end between 900 PM and midnight tonight as
the base of the upper level trough moves over the area. Still
expect some shower activity in the area. In addition, colder air
will push south into Wyoming behind the main upper level low to
the north, as it moves into the Dakotas. Expect rain to mix with
and change over the snow above 9000 feet with accumulating snow
possible above 9500 feet. If models continue to trend more
aggressive with snowfall, may need an early season Winter Weather
Advisory for the higher peaks of the Sierra Madre and Snowy Range.

For late this week, much drier conditions are expected behind the
cold front. Thursday will be a cool day with highs in the low 60s
to near 70 across most of the region, including western Nebraska.
Overnight lows will be chilly Thursday night into early Friday
morning with readings in the 30s to near 40 across most of
southeast Wyoming.

.LONG TERM...(Saturday through Tuesday)
Issued at 240 AM MDT Wed Sep 11 2019

Saturday-Tuesday...Zonal flow aloft prevails on Saturday, then
slowly backs to southwest Sunday and Monday, and to south southwest
on Tuesday. The low and mid levels of the atmosphere look too dry
Saturday through Monday for any shower or thunderstorm development.
However, on Tuesday the low and mid level moisture increases across
southeast Wyoming leading to isolated to scattered showers and
thunderstorms in the afternoon and evening along a surface trough
axis. Temperatures will be above normal for Saturday through Monday,
with somewhat cooler conditions for Tuesday due to more cloud cover
and lower mid level temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM MDT Wed Sep 11 2019

Latest radar loop was showing thunderstorms already developing
north of KCYS. This convection will generally push east northeast
this afternoon while more scattered convection should develop
later this afternoon. The bulk of the strongest storms should be
in the Nebraska panhandle TAF sites where severe storms may be
possible between 23z-03z. The storms should clear out of the area
afterwards with the west-northwest flow developing at speeds of 15
to 25kts.

&&

.FIRE WEATHER...
Issued at 240 AM MDT Wed Sep 11 2019

With a high chance for widespread wetting rainfall today, in
addition to high daytime humidities and excellent overnight
recoveries, fire weather concerns are minimal over the next few
days. Cooler temperatures and a good chance for snow above 9000
feet are expected through Thursday night. Warmer and drier
conditions are expected by this weekend before the next strong
Pacific storm system impacts the area by early to middle next
week.

&&

.HYDROLOGY...
Issued at 334 AM MDT Tue Sep 10 2019

With relatively fast storm motions today, there is only a marginal
risk for Flash Flooding across mainly the western Nebraska
panhandle today. However, several heavy bands of showers and
thunderstorms are expected to push across the region today. If
these heavier showers train over the same area, flash flooding
will be an enhanced concern on a local scale.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Watch from 10 PM MDT this evening through Thursday
     morning for WYZ114.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Sep 11, 8:11 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
811 AM MDT Wed Sep 11 2019

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-121115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
811 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for the western Nebraska
panhandle and southeast Wyoming, mainly east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog will be possible this morning. Then numerous
thunderstorms are expected this afternoon through late this evening
with multiple rounds of thunderstorms expected. Some of these
thunderstorms will become severe with very large hail, strong
damaging winds, very heavy rainfall, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service and local law enforcement.

WYZ101-103>105-109>116-121115-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
506 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered strong to marginally severe thunderstorms are expected
through the day. Thunderstorms may contain strong winds, hail, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Some light snow is expected above 9000 feet early Thursday
morning with snow accumulations above 10,000 feet. Otherwise, the
probability of hazardous weather is low at this time.

.Spotter information statement...

Spotter activation may be required this afternoon.

In the hours before

Special weather statement, Sep 11, 11:37 AM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1137 AM MDT Wed Sep 11 2019

WYZ106>108-116>119-111815-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1137 AM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY...
SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 1215 PM MDT...

At 1137 AM MDT, Doppler radar was tracking a strong thunderstorm
near Horse Creek, or 26 miles northeast of Laramie, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Whitaker, Horse Creek, Iron Mountain and Slater.

This includes Interstate 25 in Wyoming between mile markers 30 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4132 10522 4147 10532 4192 10494 4153 10438
TIME...MOT...LOC 1737Z 232DEG 39KT 4149 10512

Claycomb
Special weather statement, Sep 11, 12:23 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1223 PM MDT Wed Sep 11 2019

WYZ106>108-118-111915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
1223 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 115 PM MDT...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chugwater, or 23 miles south of Wheatland, moving northeast at 40
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Yoder, Slater and Veteran.

This includes Interstate 25 in Wyoming between mile markers 47 and
64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4169 10498 4211 10472 4185 10416 4168 10463
      4163 10479
TIME...MOT...LOC 1822Z 229DEG 34KT 4173 10479

Claycomb
Special weather statement, Sep 11, 1:18 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Wed Sep 11 2019

NEZ095-WYZ102-112000-
North Sioux NE-Niobrara County WY-
118 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EAST
CENTRAL NIOBRARA COUNTIES UNTIL 200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Redbird, or 20 miles north of Lusk, moving northeast
at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4346 10407 4343 10405 4300 10405 4300 10395
      4292 10432 4305 10449
TIME...MOT...LOC 1918Z 227DEG 36KT 4304 10433

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:19 AM MDTDense Fog AdvisoryCYSLaramie4 hr
Sep 11, 11:37 AM MDTSpecial Weather StatementCYSLaramie38 min
Sep 11, 12:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Sep 11, 12:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte25 min
Sep 11, 1:18 PM MDTSpecial Weather StatementCYSNiobrara42 min
Sep 11, 3:04 PM MDTSpecial Weather StatementCYSLaramie41 min
Sep 11, 3:21 PM MDTFreeze WarningCYSAlbany, Carbon17 hr
Sep 11, 3:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Sep 11, 4:11 PM MDTSpecial Weather StatementCYSLaramie49 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.